Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 155, NWS Bismarck, ND

August 14, 2009McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2009, 5:16 AM CDT for McLean County, Mercer County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2009, 5:16 AM CDT (10:16 UTC)
Expired
Aug 14, 2009, 5:57 AM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McLean County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
3304 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:58 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 14, 3:58 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
358 AM CDT FRI AUG 14 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
FORECAST CHALLENGES/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE
PRECIPITATION CHANCES THROUGH SUNDAY NIGHT...ALONG WITH STRONG TO
SEVERE CONVECTIVE CHANCES THIS MORNING THROUGH SATURDAY NIGHT.
TEMPERATURES WILL ALSO BE CHALLENGING DEPENDING ON
PRECIPITATION...CLOUD COVER...AND FROPA TIMING/PLACEMENT. WILL
UTILIZE AN OVERALL MODEL BLEND...LEANING MORE TOWARDS THE ECMWF IN
REGARDS TO MAIN FEATURES.

CURRENTLY...SOUTHWESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS
AHEAD OF AN APPROACHING MID/UPPER LEVEL TROUGH NOW OVER THE PACIFIC
NORTHWEST. SURFACE LOW PRESSURE CENTERED NEAR NORTHWEST SOUTH DAKOTA
WITH A STATIONARY BOUNDARY STRETCHED FROM SOUTHWEST ND
EAST-NORTHEAST THROUGH NORTHEASTERN ND. AHEAD OF THIS BOUNDARY WE
ARE CURRENTLY EXPERIENCING ENHANCED ISENTROPIC ASCENT ON THE NOSE OF
A DEVELOPING LLJ PUSHING NORTH INTO CENTRAL ND. THIS LOW LEVEL
FORCING IS COINCIDING WITH 3-4K JOULES OF ELEVATED CAPE...AND HAS
RESULTED IN STRONG TO SEVERE STORM DEVELOPMENT OVER MUCH OF WESTERN
AND NORTH CENTRAL ND THIS EARLY MORNING. AT THIS TIME EXPECT
CONTINUED DEVELOPMENT OVER THE NEXT FEW HOURS...WITH PRECIPITATION
LIKELY ACROSS MY NORTHERN COUNTIES THROUGH THE AM HOURS.

CONVECTIVE CHANCES THIS AFTERNOON WILL BE LIMITED DUE TO A STRONG
MID LEVEL CAP ALONG AND SOUTH OF THE STATIONARY FRONT...AND THE
POSSIBLE ADVECTION OF LOW CIGS SOUTHWARD INTO THE STATE ON THE NORTH
SIDE OF THE FRONT. BOTH THE NAM AND GFS BUFFER SOUNDINGS AGREE ON
THE CAP...AND THE NAM/MET ESPECIALLY ADVERTISES THE LOW CIGS. SOUTH
CENTRAL CANADA OBSERVING SITES ALREADY SHOWING THIS SOUTHWARD
STRATUS ADVECTION TREND WHICH GFS MODEL GUIDANCE IGNORES.
NORTHEASTERLY UPSLOPE SFC WINDS PUSHES ME TO BELIEVE THE NAM/MET. IF
THIS VERIFIES IT WOULD ALSO DRASTICALLY AFFECT MAX TEMPS TODAY ON
THE NORTH SIDE OF THE FRONT RESULTING IN MUCH COOLER THAN GUIDANCE
HIGHS. WILL SIDE TOWARDS THIS SCENARIO GIVEN LATEST OBS AND WHAT
HAPPENED A WEEK AGO IN A SIMILAR SITUATION. HAVE ALSO SCALED BACK
POPS TO SLIGHT CHANCES FOR THE AFTERNOON DUE TO THE ABOVE
CONSIDERATIONS. HOWEVER...DONT WANT TO REMOVE PRECIP CHANCES
ALTOGETHER WITH A S/WV IMPULSE DEPICTED TO LIFT TOWARDS/INTO THE
AREA 18-00Z. WILL LEAVE SEVERE WORDING OUT OF THE ZFP TODAY BUT WILL
MENTION THE POSSIBILITY IN THE HWO.

WILL MAINTAIN HIGH CHANCE POPS TONIGHT AS WE GET REDEVELOPMENT OF
THE NOCTURNAL LLJ WHICH LIFTS NORTHWARD ONCE AGAIN ACROSS THE SFC
STATIONARY FRONT...IN ADDITION TO THE S/WV LIFTING NORTHEAST THROUGH
THE AREA. MAY ONCE AGAIN SEE A FEW STRONG TO SEVERE STORMS WITH
STRONG ELEVATED CAPE VALUES ONCE AGAIN FORECAST BY GFS/NAM BUFFER
SOUNDINGS AND FAVORABLE 0-6KM SHEAR.

MAIN UPPER TROUGH PUSHES INTO THE NORTHERN PLAINS SAT/SAT NIGHT AND
WILL ACT TO PUSH SURFACE LOW PRESSURE EAST INTO THE UPPER MIDWEST BY
EARLY SUNDAY. AS THIS OCCURS A STRONG COLD FRONT WILL SWEEP WEST TO
EAST ACROSS THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS
BRINGING LIKELY SHOWER/THUNDERSTORM CHANCES. STRONG TO SEVERE STORMS
WILL CONTINUE TO BE A THREAT ALONG AND EAST OF THE SFC TROUGH AXIS
OVER MY CENTRAL AND EASTERN COUNTIES. HOWEVER...FORMATION OF A LARGE
AREA OF LOW LEVEL STRATUS IS FORECAST BY BOTH THE NAM AND GFS FRIDAY
NIGHT WHICH MAY PERSIST INTO SATURDAY DAYTIME. THIS WOULD ACT TO
LIMIT THE AMOUNT OF DAYTIME INSTABILITY AND LOWER THE THREAT FOR
SEVERE WEATHER. FOR NOW WILL CONTINUE THE HIGH CHANCE/LIKELY POP
WORDING BUT WILL AGAIN KEEP THE SEVERE MENTION CONFINED TO THE HWO.
PRECIP CHANCES REMAIN HIGH WEST OF THE TROUGH AS WELL BUT SHOULD
MAINLY BE SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS DUE TO THE MORE
STABLE AIRMASS ADVECTING EAST INTO THE LOCAL REGION.

CHANCES FOR SHOWERS WITH WEAK EMBEDDED THUNDERSTORMS CONTINUE ON
SUNDAY/SUNDAY NIGHT AS THE UPPER TROUGH SWINGS ACROSS THE NORTHERN
PLAINS. MUCH COOLER AS WELL WITH DAYTIME HIGHS FROM 65 TO AROUND 70
FORECAST...AND SUNDAY NIGHT LOWS DROPPING INTO THE LOW/MID 40S
WEST.

.LONG TERM...MONDAY THROUGH FRIDAY...
LONG WAVE TROUGH/CLOSED UPPER LOW SLOWLY PUSHES EAST FROM SOUTH
CENTRAL CANADA INTO EASTERN CANADA DURING THE WORK WEEK. RESULTANT
WEATHER WILL BE COOLER TEMPERATURES AND PERIODIC CHANCES FOR
PRECIPITATION DUE TO AFTERNOON DESTABILIZATION AND EMBEDDED S/WV
IMPULSES ROTATING SOUTH THROUGH THE LOCAL AREA.

&&

.AVIATION...
CONVECTION OVER WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA...ALONG
AND NORTH OF STATIONARY BOUNDARY DRAPED ACROSS NORTH DAKOTA. THIS
CONVECTION WILL MOVE NORTHEAST THIS MORNING WITH MVFR-IFR CIGS/VSBYS
IN THUNDERSTORMS. THIS ARE IS EXPECTED TO EXIT THE AREA DURING THE
MORNING HOURS. SHOULD SEE A BREAK IN THE ACTION LATE THIS MORNING
INTO EARLY THIS AFTERNOON...THEN ANOTHER ROUND OF THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING...SPREADING WEST TO EAST. NAM IS
DEPICTING A LOT OF LOW LEVEL MOISTURE DEVELOPING TONIGHT SO COULD
SEE A LOT OF MVFR-IFR CIGS BEHIND THE CONVECTION THIS AFTERNOON INTO
TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

NH/TWH
Hazardous weather outlook, Aug 14, 4:22 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT FRI AUG 14 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT FRI AUG 14 2009 /322 AM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING
THROUGH TONIGHT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA.
STAY TUNED FOR UPDATES THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY
NIGHT...SOME POSSIBLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ALL SEVERE WEATHER
TO YOUR NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW
ENFORCEMENT.

NH

In the hours before

Local storm report, Aug 14, 12:29 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             THEODORE ROOSEVELT NATI 47.60N 103.26W
08/14/2009  E0.88 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

PJA
Local storm report, Aug 14, 2:28 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             PARSHALL                47.95N 102.14W
08/14/2009  E1.00 INCH       MOUNTRAIL          ND   LAW ENFORCEMENT

&&

NHEINERT
Special weather statement, Aug 14, 3:57 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT FRI AUG 14 2009

NDZ011-141000-
WARD ND-
357 AM CDT FRI AUG 14 2009

...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD COUNTY UNTIL 500 AM
CDT...

AT 356 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...OR 6 MILES WEST OF MINOT...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MINOT AND BURLINGTON AROUND 405 AM CDT.
SURREY AROUND 420 AM CDT.
MINOT AIR FORCE BASE AROUND 425 AM CDT.
WOLSETH AROUND 435 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TWH
Special weather statement, Aug 14, 4:29 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT FRI AUG 14 2009

NDZ004-141030-
BOTTINEAU-
429 AM CDT FRI AUG 14 2009

...SPECIAL WEATHER STATEMENT...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING ANTLER TO
BOTTINEAU...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CARBURY BY 435 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:32 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail58 min
Aug 14, 1:18 AM CDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail6 hr
Aug 14, 1:31 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail59 min
Aug 14, 1:54 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail51 min
Aug 14, 2:22 AM CDTAreal Flood AdvisoryBISGolden Valley, McKenzie6 hr
Aug 14, 2:59 AM CDTSevere Thunderstorm WarningBISWard61 min
Aug 14, 3:35 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville55 min
Aug 14, 3:42 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail48 min
Aug 14, 4:07 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette33 min
Aug 14, 4:30 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward45 min
Aug 14, 6:29 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells46 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh62 min
Aug 14, 5:43 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman62 min
Aug 14, 6:03 PM CDTAreal Flood AdvisoryBISKidder, Logan, Stutsman6 hr
Aug 14, 6:17 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman58 min
Aug 14, 6:28 PM CDTFlash Flood WarningBISStutsman5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.